Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2021, 3:53 PM MDT for San Miguel County, Colorado. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 3:53 PM MDT (21:53 UTC)
- Expired
- Jul 20, 2021, 5:09 PM MDT
- In force
- 76 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:30 PM MDT | FLASH FLOOD | 1 W Sawpit, CO | SHERIFF REPORTED A TREE AND MUD OVER HIGHWAY 145 DUE TO HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WGUS55 KGJT 202153
FFWGJT
COC113-210000-
/O.NEW.KGJT.FF.W.0016.210720T2153Z-210721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
353 PM MDT Tue Jul 20 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
East Central San Miguel County in southwestern Colorado...
* Until 600 PM MDT.
* At 353 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.3 and 0.6 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sawpit, Fall Creek and Placerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3797 10790 3793 10793 3801 10809 3804 10805
FLASH FLOOD...RADAR INDICATED
$$
KJS1 follow-up statement
026 WGUS75 KGJT 202309 FFSGJT Flash Flood Statement National Weather Service Grand Junction CO 509 PM MDT Tue Jul 20 2021 COC113-202319- /O.CAN.KGJT.FF.W.0016.000000T0000Z-210721T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Miguel CO- 509 PM MDT Tue Jul 20 2021 ...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL SAN MIGUEL COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat in the Sawpit area. There are other Flash Flood Warnings still in effect in portions of San Miguel county. Please continue to heed remaining road closures. LAT...LON 3797 10790 3793 10793 3801 10809 3804 10805 $$ KJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:11 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 1:11 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 111 PM MDT Tue Jul 20 2021 .SHORT TERM...(Tonight through Wednesday night) Issued at 109 PM MDT Tue Jul 20 2021 Water vapor imagery pretty much sums up the story for our anticipated weather pattern over the next several days. Deep push of north to northeast marching monsoonal moisture will bring daily showers and thunderstorms. Afternoon focus will be over the higher terrain with valley drift occurring in the late afternoon and evening hours. Weak steering flow will result in slow moving cells, with heavy rain likely from the stronger storms. Precipitable water values were around an inch on the 12Z soundings from Grand Junction and Flagstaff with over two inches down in Phoenix. As we start to see more widespread convection and heavier rainfall, soils will start to saturate in some areas (hard to believe after the months of dry weather) with potential for flooding/flash flooding increasing. Looking for triggers in these deeper monsoon pushes can be challenging, especially if we stick to the standard pressure levels. However, cross sections can help find a few hidden triggers that may aid in convective development and there's some weak support anticipated to drag across the northern zones Wednesday morning. This should be enough to trigger a few showers and possibly a thunderstorm or two tomorrow morning somewhere between Meeker, Craig and Steamboat Springs (at least that's the plan right now). Slight exhale from mid-morning into the early afternoon, before we start building another round of diurnally driven convection Wednesday afternoon and evening. Since most of the forecast area will just be getting started with more robust rainfall potential on Wednesday, we're still holding off on any type of hydro watches, however. our burn scars will continue to be monitored closely for short duration watches and/or warnings as needed. Temperatures will continue to moderate somewhat for afternoon highs with values dropping into the "near normal" range, but mild to somewhat warm nights will stick around with sfc dew points in the 50s and generally muggy conditions (muggy for us) sticking around. .LONG TERM...(Thursday through Tuesday) Issued at 109 PM MDT Tue Jul 20 2021 Not much change from previous model runs as increased moisture remains across the forecast area. Afternoon and evening showers and thunderstorms will be common, more so down south, with some heavy rain mixed in thanks to the monsoonal push. Forecast PWATs continue to run in the 1+ inch range over much of the area with some spots seeing values running up to 1.3 inches. This is a lot of available moisture for daytime heating, favorable orographics, and any little wiggles that will create increased instability. With PWAT values that high, and remaining high day after day, flash flooding risks will increase especially over areas that have seen continued rainfall or recent burn scars. For now, areas along and south of I- 70 are favored for the precip, sorry northern valleys, with the San Juans really looking to see the brunt of heavier precip. Through the long-term period, there will be days with more widespread convection and some days with a bit less but the guidance does show precip for every day. The high pressure system will wobble and move around as disturbances to the north deflect the ridging and force the center of the high to shift the east. When this occurs, the high will tap into moisture from the Gulf of Mexico and stream it up into the CWA for the weekend. Some drying does look to occur Monday and Tuesday according to the GFS while the EC keeps precip going. Suffice to say, we'll see plenty of precip through the period which is good news for the drought, bad news for possible flash flooding. If travelling along the I-70 corridor through this period, please stay up-to-date on the Grizzly Creek burn scar as heavy rain over the scar may force occasional road closures from time to time. Temperatures will range from near average to a bit below depending on cloud cover and precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1157 AM MDT Tue Jul 20 2021 Showers and thunderstorms will become widespread today with chances for all TAF sites to see some convection. VCTS has been included for all aerodromes this afternoon. Gusty outflow winds and some heavy rain is possible under and near the stronger cells that form. VFR will be common though some brief MVFR is possible due to the convection. && .HYDROLOGY... Issued at 109 PM MDT Tue Jul 20 2021 Deep monsoonal moisture is expected to bring heavy rain producing showers and thunderstorms to much of Eastern Utah and Western Colorado over the next 7 to 10 days. Storms will be slow moving with some training of echoes anticipated. Burn scars will be especially susceptible to heavy rainfall. We will continue to monitor things closely as we work through the week and as grounds become more saturated each day. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...JDC LONG TERM...TGR AVIATION...TGR HYDROLOGY...JDC
Hazardous weather outlook, Jul 20, 2:29 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 229 AM MDT Tue Jul 20 2021 COZ001>014-017>023-UTZ022>025-027>029-211300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 229 AM MDT Tue Jul 20 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Monsoonal moisture will fuel scattered to numerous showers and thunderstorms across the region today. Storms will be efficient rain producers with heavy rain possible in addition to gusty outflow winds. Isolated showers may linger overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily scattered to numerous showers and thunderstorms can be expected through the weekend. Moderate to heavy rain and gusty winds will be the primary threats with storms. Temperatures will trend cooler than normal in response to increased clouds and showers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 20, 2:36 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Grand Junction CO 236 PM MDT Tue Jul 20 2021 COZ018-202115- Northwestern San Juan Mountains CO- 236 PM MDT Tue Jul 20 2021 ...SPECIAL WEATHER STATEMENT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over Telluride, or 34 miles south of Montrose, moving south at 5 mph. Pea size hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Telluride and Mountain Village. This includes Colorado 145 between mile markers 69 and 74. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3802 10788 3800 10777 3789 10778 3793 10794 TIME...MOT...LOC 2035Z 014DEG 5KT 3797 10784 KJS
Local storm report, Jul 20, 3:03 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM DEBRIS FLOW 3 ESE TELLURIDE 37.92N 107.77W
07/20/2021 SAN MIGUEL CO LAW ENFORCEMENT
MUDSLIDES NEAR BRIDAL VEIL FALLS GOING
ACROSS THE ROAD.
&&
MDAThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:37 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 8 hr |
| Jul 20, 2:36 PM MDT | Special Weather Statement | GJT | Ouray | 39 min |
| Jul 20, 2:50 PM MDT | Flash Flood Warning | GJT | Ouray, San Juan, San Miguel | 5 hr |
| Jul 20, 3:19 PM MDT | Areal Flood Warning | GJT | Dolores, San Juan, San Miguel | 2 min |
| Jul 20, 3:21 PM MDT | Flash Flood Warning | GJT | Dolores, San Juan, San Miguel | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.